Georgia, 2018Damaging Winds in Georgia, August 9, 2018
August 9, 2018 · NWS CHS · 2 events in 2 counties and zones
An inland trough of low pressure and sea breeze circulation helped produce strong/severe multi-cell thunderstorms within a warm and moist environment.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An inland trough of low pressure and sea breeze circulation helped produce strong/severe multi-cell thunderstorms within a warm and moist environment.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 9, 3:12 PM EST, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 9, 3:12 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
412 PM EDT Thu Aug 9 2018
.SYNOPSIS...
Inland low pressure will persist into next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Into Thursday evening: Multicell convection will continue along
the I-16 corridor. Given MLCAPE values as high as 3000 J/KG and
downdraft CAPE values exceeding 1000 J/KG in this area we will
continue to assess the potential for isolated pulse severe/
brief damaging winds in this area. Meanwhile, isolated to
scattered thunderstorms developing upstream will push into the
region from inland/west toward the coast/east into the evening.
Cannot rule out an isolated/brief severe thunderstorm with
damaging wind gusts north of I-16 but the probability for severe
weather will remain low. Also of note, the sea breeze will
remain pinned near the coast, and isolated pulse thunderstorms
will develop/dissipate near this boundary over coastal counties
and adjacent coastal waters. This could enhance the potential
for cloud to ground lightning at the beaches and adjacent
waters.
Later Thursday evening through the overnight: Multicell
thunderstorms could continue to push into the region from inland
locations well into the evening, but latest guidance suggests
that overall coverage will gradually wane. Not long after
midnight, PoPs fall to less than 15 percent with no explicit
mention of showers/thunderstorms over land. Even near the coast,
the land breeze/associated offshore flow should hold any
overnight convection off the coast.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
The weather pattern becomes more unsettled across the Southeast. The
mid-levels consist of broad high pressure centered in the southern
Gulf of Mexico Friday. This high will slowly drift northward into
Sunday. Meanwhile, a weak trough will be over the MS Valley Friday
morning, moving eastward and passing over or just to our north
Saturday morning. Then, a elongated low forms to our north Saturday
and persist into Sunday. At the surface, a combination of troughing,
low pressure, and a stationary front will be to our west during the
short term. The interaction/development/dissipation of these surface
features with the mid-levels will drive the weather each day.
Though, the mesoscale details will be somewhat complex. We're
generally forecasting chance POPs each afternoon. Though, Saturday
and Sunday appear to be the more active days. PWATs hover around 2".
Instability is more typical of mid-August values. So
afternoon/evening showers and thunderstorms are a good bet. Given
the atmospheric setup, severe storms (especially this weekend) with
damaging winds cannot be ruled out. By the details are too hard to
pin down at this point and will be best defined as the forecast
rolls into the near term. Both high and low temperatures will be
about 2-3 degrees above normal.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A cutoff low over the Midwest will dip southward early next week,
making its closest approach to our area Monday into Tuesday. High
pressure sliding into its more climatologically normal position to
our east will turn low level flow more southwesterly during this
time, and low level moisture will surge, with PWats over 2 inches.
This, in combination with a series of shortwaves that will pivot
around the southern periphery of the afore mentioned upper low will
result in continued unsettled weather for the early part of the
week. By midweek, the upper low will shift towards the Northeast and
ridging will reestablish locally, ushering in a warmer and drier
pattern.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Expect thunderstorms in the KSAV vicinity into early evening.
Expect amendments to account for direct thunderstorm impacts as
this situation evolves. The chance for thunderstorms in the
KCHS vicinity appears much more uncertain, and no mention of
thunderstorms is justified through the 18Z TAF period. Outside
any thunderstorms, expect VFR through the 18Z TAF period.
Extended Aviation Outlook: Brief flight restrictions are
possible in afternoon/evening showers/thunderstorms. Otherwise,
VFR.
&&
.MARINE...
Tonight: The sea breeze will give way to enhanced SW winds as
high as 15-20 kt, then winds will veer back to the west and
will diminish somewhat by dawn. Seas of 2-3 feet will prevail,
although seas as high as 4 feet could develop tonight beyond 20
nm.
Given the west/offshore flow, thunderstorms over land could push
into coastal waters and produce locally hazardous conditions,
especially through this evening.
The weather pattern becomes more unsettled across
the Southeast as low pressure persists inland. The marine side can
expect mostly SW winds. Winds could become gusty near the coast with
the sea breeze each afternoon. Seas will average 2-3 ft through
Saturday, then 2-4 ft Sunday onward.
&&
.TIDES/COASTAL FLOODING...
A Perigean Spring Tide will contribute to elevated high tide
levels into early next week. The evening high tides could
produce minor coastal flooding, mainly Friday into Mon. Thus,
Coastal Flood Advisories are possible.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...SPR
SHORT TERM...MS
LONG TERM...CEB/MS
AVIATION...MS/SPR
MARINE...MS/SPR
TIDES/COASTAL FLOODING...MS
Hazardous weather outlook, Aug 9, 2:47 PM EST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
347 PM EDT Thu Aug 9 2018
AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-102000-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
347 PM EDT Thu Aug 9 2018
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
GAZ117-119-139-141-SCZ048>051-102000-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
347 PM EDT Thu Aug 9 2018
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...This afternoon and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Coastal Flooding: Astronomical factors and winds turning somewhat
onshore each evening will lead to elevated tides through the weekend.
Minor coastal flooding is possible with the evening high tides,
mainly Friday into Monday. Coastal Flood Advisories may be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
Thunderstorm Wind, Jenkins
- When
- August 9, 4:25 PM EST to 4:26 PM EST
- Where
- Jenkins County, 1.5 mi SSE of Herndon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.800, -82.120
Law enforcement reported a tree down along the side of Drake Chapel Road.
Thunderstorm Wind, Screven
- When
- August 9, 4:49 PM EST to 4:50 PM EST
- Where
- Screven County, 0.9 mi SE of Millhaven Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.920, -81.660
The Screven County 911 Call Center reported a tree down along Millhaven Road near the intersection with Johnson Grove Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Texas, August 9 to 11, 2018$400,000 · 50 kt wind · 4 events
- Flash Flooding and Dust Storm in Arizona, August 9 to 11, 20182 injured · $132,000 · 54 kt wind · 9 events
- Tornado and Flash Flood in New Mexico, August 9, 2018$300,000 · EF0 · 7 events
- Dust Storm and Hail in Nevada, August 9 to 11, 2018$170,000 · 1 in hail · 8 events
- Flooding and Damaging Winds in Massachusetts, August 9, 2018$58,000 · 50 kt wind · 10 events
- Damaging Winds and Heavy Rain in Arizona, August 9, 2018$48,000 · 61 kt wind · 6 events
- Damaging Winds and Lightning Strike in South Carolina, August 9, 20181 injured · $3,000 · 55 kt wind · 30 events
- Tornado and Hail in Wisconsin, August 9, 2018$51,000 · EF0 · 3 events
- Damaging Wind in Arizona, August 9, 2018$30,000 · 61 kt wind · 1 event
- Damaging Winds in New York, August 9, 2018$19,000 · 61 kt wind · 2 events
- Flash Flooding and Heavy Rain in Arizona, August 9 to 10, 2018$15,000 · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 9, 201850 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780403, 780404.